Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 103, NWS Atlanta, GA

June 5, 2010Harris County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 5, 2010, 3:24 PM EDT for Harris County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2010, 3:24 PM EDT (19:24 UTC)
Expired
Jun 5, 2010, 4:15 PM EDT
In force
51 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Harris County, GA

The radar

The Atlanta radar (KFFC), 72 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1906 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS52 KFFC 051924
SVRFFC
GAC145-052015-
/O.NEW.KFFC.SV.W.0103.100605T1924Z-100605T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT SAT JUN 5 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRIS COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 415 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF HAMILTON...MOVING NORTHEAST AT
  25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAVERLY HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3286 8478 3269 8469 3260 8489 3279 8511
TIME...MOT...LOC 1924Z 246DEG 23KT 3267 8484

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:20 AM EDT, 10 hours 4 minutes earlier.

Area forecast discussion, Jun 5, 5:20 AM EDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 AM EDT SAT JUN 5 2010

.SHORT TERM /TODAY THROUGH SUNDAY/...
MODELS UNCERTAIN ABOUT ANY SHORT WAVE ENHANCEMENT TODAY WITH THE GFS
BRINGING A SHORT WAVE ACROSS IN THE SW FLOW AND THE NAM ONLY HINTING
AT IT AT BEST. EITHER WAY...GUIDANCE POPS SEEM ON THE LOW SIDE GIVEN
AMPLE LOW LEVEL MOISTURE...SW FLOW FROM THE GULF OF MEXICO AND
POTENTIAL FOR AIRMASS TO DESTABILIZE WITH DAYTIME HEATING. POPS HAVE
BEEN BUMPED UP 10-30 PERCENT WITH THE HIGHEST OVER THE SW CWA.
CONVECTIVE ACTIVITY EXPECTED TO DIMINISH WITH THE LOSS OF HEATING
SATURDAY EVENING.

UPPER TROUGH DISSIPATES FOR SUNDAY WITH THE APPROACH OF A COLD
FRONT. SHORT TERM MODELS CONSISTENT WITH THE COLD FRONT MOVING INTO
N GA BY DAYS END AND S OF THE CWA SUNDAY NIGHT. SCATTERED
THUNDERSTORM ACTIVITY EXPECTED DUE TO THE FRONT. POPS SEEM ON THE
LOW SIDE AND HAVE BEEN BUMPED UP 10-20 PERCENT.

WARM AIRMASS IN PLACE WITH POTENTIAL FOR DAYTIME HIGHS TO RUN AROUND
5 DEGREES ABOVE NORMAL TODAY AND SLIGHTLY TO AROUND 5 DEGREES ABOVE
NORMAL ON SUNDAY. LOW TEMPERATURES ABOUT 5-8 DEGREES ABOVE NORMAL
SATURDAY NIGHT AND NEAR TO AROUND 5 DEGREES ABOVE NORMAL SUNDAY
NIGHT.

OVERALL CONFIDENCE IS MODERATE.

.LONG TERM /MONDAY THROUGH FRIDAY/...
PASSAGE OF THE COLD FRONT AND NW FLOW ALOFT WILL LEAD TO A DRIER
AIRMASS OVER THE AREA FOR MONDAY WITH NO PRECIP EXPECTED.
THE SOUTHERN EDGE OF NW FLOW ALOFT CONTINUES FOR TUESDAY. ALL IN ALL
THE AIRMASS LOOKS TO DRY FOR PRECIP BUT WILL NEED TO WATCH FOR SHORT
WAVE POTENTIAL THAT COULD CAUSE SOME SHOWER ACTIVITY AND IS MOST
NOTED ON THE GFS AND LESS SO ON THE EUROPEAN. ENOUGH MOISTURE RETURN
FOR WEDNESDAY TO BRING BACK GENERALLY SMALL SHOWER AND THUNDERSTORM
CHANCES TO THE FORECAST. GFS/EUROPEAN ARE INCONSISTENT WITH BRINGING
A COLD FRONT TO THE AREA FOR THURSDAY. GFS MOVES THE FRONT TO
CENTRAL-S GA AT DAYS END AND THE EUROPEAN MOVES THE FRONT TO N GA.
GENERALLY SMALL SHOWER AND THUNDERSTORM CHANCES WILL BE CONTINUED.
FRONT STALLED SOMEWHERE ACROSS THE AREA ON FRIDAY AS HIGH PRESSURE
BUILDS ALOFT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE.
THE AIRMASS WILL TREND TOWARD WARMER AS THE WEEK PROGRESSES.

&&

.AVIATION...
PERSISTENCE WILL BE THE PLAN FOR THE NEXT 36 HOURS...ALTHO
CONVECTION WON'T BE STARTING AS EARLY AS YESTERDAY DUE TO THE
ABSENCE OF ANY OBVIOUS SHORT-WAVE EJECTING FROM THE GULF COAST
TROF.  CIGS OF OVC001 HAVE BEEN FAIRLY COMMON THIS MORNING ALONG
WITH VSBYS BELOW 2SM.  WILL SEE GRADUAL IMPROVEMENT THROUGHOUT THE
MORNING...TO VFR CONDITIONS BY 14Z OR SO.  MAY SEE A STRAY SHOWER
MOVE THROUGH THE ATL AREA SITES BEFORE 18Z...BUT AM EXPECTING
GREATER CHANCE OF TSRA AFTER 22Z WHEN A WEAK IMPULSE EVENTUALLY
EJECTS FROM THE TROF AND CAPITALIZES ON THE MAX HEATING OF THE DAY.
WINDS WILL REMAIN SOUTHWESTERLY FOR THE DURATION OF THE FORECAST
PERIOD.

&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS          91  70  91  65  89 /  30  20  30  20   0
ATLANTA         89  71  87  66  86 /  40  20  30  20   0
BLAIRSVILLE     82  67  82  61  82 /  40  20  60  10   0
CARTERSVILLE    88  69  87  63  86 /  40  20  50  10   0
COLUMBUS        90  72  91  70  89 /  60  20  30  30   0
GAINESVILLE     87  69  87  64  86 /  40  20  40  10   0
MACON           92  72  92  70  90 /  40  20  30  30   0
ROME            88  70  88  64  86 /  40  20  60  10   0
PEACHTREE CITY  90  69  89  64  86 /  40  20  30  20   0
VIDALIA         93  74  92  74  90 /  30  20  40  30   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL/LPR
Hazardous weather outlook, Jun 5, 5:52 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 AM EDT SAT JUN 5 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
552 AM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SEVERAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK...PERSISTENT LOW PRESSURE SYSTEM LOCATED OVER THE CENTRAL
GULF COAST WILL CONTINUE TO SEND DEEP MOISTURE AND UPPER-LEVEL
IMPULSES ACROSS THE SOUTHEAST U.S. TODAY AND TONIGHT. A SLOW-
MOVING COLD FRONT STRETCHING ACROSS THE CENTRAL PLAINS AND INTO
THE GREAT LAKES WILL EVENTUALLY DRIFT SOUTHWARD INTO GEORGIA THIS
WEEKEND.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS LATE TODAY WILL BE HEAVY
RAIN...FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. SOME SMALL
HAIL IS POSSIBLE WITH THE STRONGER STORMS. ONE OR TWO OF THE
STRONGEST STORMS MAY BRIEFLY APPROACH SEVERE THRESHOLDS...BUT THE
MAJORITY OF THE THUNDERSTORMS TODAY WILL REMAIN WELL BE THOSE
LIMITS. WHILE THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ACROSS MUCH
OF THE STATE TODAY...THE GREATER COVERAGE IS EXPECTED TO BE OVER
WEST-CENTRAL AND SOUTHWEST GEORGIA...GENERALLY BETWEEN 3 AND 9
P.M.

.DISCUSSION...
VERY LITTLE CHANGES IN THE ATMOSPHERE DURING THE PAST 24 HOURS
WILL BRING ABOUT A REPEAT OF YESTERDAY'S WEATHER SCENARIO. MIXED
LAYER CAPE VALUES UNDER 1000 AT MAX HEATING TODAY WILL HELP KEEP
THUNDERSTORMS BELOW SEVERE LIMITS...BUT A STORM OR TWO APPROACHING
THOSE LIMITS CANNOT BE RULED OUT. AS WITH YESTERDAY...A WEAK
IMPULSE IS EXPECTED TO EJECT OUT OF THE GULF COAST TROF...BUT
LATER IN THE AFTERNOON THAN WAS THE CASE YESTERDAY...AND IT WILL
BE A WEAKER IMPULSE. AS A RESULT...THE COVERAGE OF THUNDERSTORMS
SHOULD BE SOMEWHAT LESS THAN YESTERDAY. PRECIPITABLE WATER VALUES
OF 1.8 INCHES...WEAK STEERING WINDS ALOFT...AND STORMS FORMING ON
COLLIDING OUTFLOW BOUNDARIES COULD LEAD TO SOME LOCALIZED RAINFALL
AMOUNTS UP TO 4 INCHES. IN THE RIGHT BASINS...SOME FLOODING OF
CREEKS AND STREAMS MAY OCCUR. ANY SUCH ACTIVITY...HOWEVER...IS
EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY AND
MONDAY...BRINGING ADDITIONAL THUNDERSTORMS ALONG WITH IT...BUT
ALSO A BREAK FROM THE THUNDERSTORM ACTIVITY ON TUESDAY.
THUNDERSTORM CHANCES RETURN AFTER WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 5, 2:51 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT SAT JUN 5 2010

GAZ078-089-051915-
251 PM EDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR UP TO PENNY SIZED HAIL IN
MUSCOGEE AND HARRIS COUNTIES UNTIL 315 PM EDT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MOUNTAIN HILL...MOVING EAST
AT 40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS MUSCOGEE
AND HARRIS COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE GREEN ISLAND HILLS...LAUREL HILLS...MOUNTAIN
HILL...COLUMBUS METROPOLITAN AIRPORT...UPATOI...MIDLAND...FORTSON...
CATAULA...ELLERSLIE...WAVERLY HALL...HAMILTON...FLAT ROCK AND
MULBERRY GROVE.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:34 PM EDTSevere Thunderstorm WarningFFCSumter41 min
Jun 5, 3:39 PM EDTSevere Thunderstorm WarningFFCCrisp, Wilcox51 min
Jun 5, 4:12 PM EDTSevere Thunderstorm WarningFFCDodge, Pulaski, Wilcox48 min
Jun 5, 4:41 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Macon49 min
Jun 5, 5:45 PM EDTSevere Thunderstorm WarningFFCTwiggs45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.